The 4Ts scoring system for heparin-induced thrombocytopenia in medical-surgical intensive care unit patients.
ABSTRACT Heparin-induced thrombocytopenia (HIT) is commonly considered but rarely confirmed in critically ill patients. The 4Ts score (Thrombocytopenia, Timing of thrombocytopenia, Thrombosis, and oTher reason) might identify individual patients at risk of having this disorder.
The aim of the study was to evaluate the value of the 4Ts HIT score in comparison with the serotonin-release assay (SRA) in critically ill patients.
This study describes the combined results of 3 prospective studies enrolling critically ill patients who were investigated for HIT if platelets fell to less than 50 x 10(9)/L or if platelet counts decreased to less than 50% of the value upon intensive care unit admission. We confirmed HIT by a positive platelet SRA. We assigned a 4Ts score blinded to SRA results to all 50 patients investigated for HIT; those with positive SRA results were scored in duplicate.
Of 528 patients, 50 (9.5%) were investigated for HIT; 39 (78%) of 50 (64%-88%) of these patients were scored as "low probability" by 4Ts score and none had a positive SRA. Of 49 patients who underwent SRA testing because of thrombocytopenia, only 2 (4.1%; 0.5-14.0) had a positive SRA (1 with a moderate 4Ts score and 1 with a high 4Ts score). Therefore, the overall incidence of HIT confirmed by SRA was 2 (0.4%) of 528 (0.04%-1.4%).
Significant thrombocytopenia during heparin administration occurred in 9.5% of critically ill patients, but HIT was confirmed in only 4.1% of those undergoing testing, for an overall incidence of 0.4%. A low 4Ts score occurred in 78% of patients investigated for HIT; none of these patients had a positive SRA. We conclude that HIT is uncommon in critically ill patients and that the 4Ts score is worthy of further evaluation in this patient population.
- [show abstract] [hide abstract]
ABSTRACT: The diagnosis of heparin-induced thrombocytopenia (HIT) in critically ill patients is complicated by lack of information on the frequency of HIT relative to thrombocytopenia from other causes. In addition, results from HIT diagnostic tests have not been clearly evaluated for clinical utility. In this prospective study, we estimated the frequency of HIT and the predictive performance of the heparin-platelet factor 4 enzyme-linked immunosorbent assay (heparin-PF4 ELISA) in 748 consecutive, heparin-treated patients in a combined intensive and coronary care unit. The criteria for diagnosis were as follows: two or more consecutive platelet counts below 150 x 10(3)/mm3 or a 33% or greater decrease in platelet count 5 or more days after beginning heparin, or any time after starting heparin for patients exposed to the agent within the previous 8 weeks; and a positive 14C-serotonin release assay (SRA), the reference standard. Specificity and predictive values for the heparin-PF4 ELISA were estimated in patients who met the clinical criteria for HIT. Of 748 patients, 267 were exposed to heparin for a sufficient length of time to be considered to be at risk for HIT. Forty of these patients (15.0%, 95% confidence interval [CI] 10.7%-19.3%) met the clinical criteria for HIT. Serum samples were available for 32 of these patients, one of whom tested positive by the SRA, yielding a HIT frequency of 0.39% (95% CI 0.01-2.1%). The specificity of the heparin-PF4 ELISA among thrombocytopenic patients with negative SRA results was 71%, and the positive (PPV) and negative (NPV) predictive values of this test were estimated to be 10% and 100%, respectively. The point estimate of the frequency of HIT in critically ill patients was less than 1% in this cohort. The low PPV and high NPV of the heparin-PF4 ELISA suggest that it can be used to exclude HIT as a cause of thrombocytopenia in this patient population.Pharmacotherapy 07/2003; 23(6):745-53. · 2.31 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: Thrombocytopenia is a common occurrence in critical illness, reported in up to 41% of patients. Systematic evaluation of thrombocytopenia in critical care is essential to accurate identification and management of the cause. Although sepsis and hemodilution are more common etiologies of thrombocytopenia in critical illness, heparin-induced thrombocytopenia (HIT) is one potential etiology that warrants consideration. This review will summarize the pathogenesis and clinical consequences of HIT, describe the diagnostic process, and review currently available treatment options. MEDLINE/PubMed search of all relevant primary and review articles. HIT is a clinicopathologic syndrome characterized by thrombocytopenia (>/=50% from baseline) that typically occurs between days 5 and 14 after initiation of heparin. This temporal profile suggests a possible diagnosis of HIT, which can be supported (or refuted) with a strong positive (or negative) laboratory test for HIT antibodies. When considering the diagnosis of HIT, critical care professionals should monitor platelet counts in patients who are at risk for HIT and carefully evaluate for, a) temporal features of the thrombocytopenia in relation to heparin exposure; b) severity of thrombocytopenia; c) clinical evidence for thrombosis; and d) alternative etiologies of thrombocytopenia. Due to its prothrombotic nature, early recognition of HIT and prompt substitution of heparin with a direct thrombin inhibitor (e.g., argatroban or lepirudin) or the heparinoid danaparoid (where available) reduces the risk of thromboembolic events, some of which may be life-threatening.Critical Care Medicine 12/2006; 34(12):2898-911. · 6.12 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: This chapter about the recognition, treatment, and prevention of heparin-induced thrombocytopenia (HIT) is part of the Antithrombotic and Thrombolytic Therapy: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition). Grade 1 recommendations are strong and indicate that the benefits do, or do not, outweigh risks, burden, and costs. Grade 2 suggests that individual patient values may lead to different choices. Among the key recommendations in this chapter are the following: For patients receiving heparin in whom the clinician considers the risk of HIT to be > 1.0%, we recommend platelet count monitoring over no platelet count monitoring (Grade 1C). For patients who are receiving heparin or have received heparin within the previous 2 weeks, we recommend investigating for a diagnosis of HIT if the platelet count falls by >/= 50%, and/or a thrombotic event occurs, between days 5 and 14 (inclusive) following initiation of heparin, even if the patient is no longer receiving heparin therapy when thrombosis or thrombocytopenia has occurred (Grade 1C). For patients with strongly suspected (or confirmed) HIT, whether or not complicated by thrombosis, we recommend use of an alternative, nonheparin anticoagulant (danaparoid [Grade 1B], lepirudin [Grade 1C], argatroban [Grade 1C], fondaparinux [Grade 2C], or bivalirudin [Grade 2C]) over the further use of unfractionated heparin (UFH) or low-molecular-weight heparin (LMWH) therapy or initiation/continuation of vitamin K antagonists (VKAs) [Grade 1B]. The guidelines include specific recommendations for nonheparin anticoagulant dosing that differ from the package inserts. For patients with strongly suspected or confirmed HIT, we recommend against the use of vitamin K antagonist (VKA) [coumarin] therapy until after the platelet count has substantially recovered (usually, to at least 150 x 10(9)/L) over starting VKA therapy at a lower platelet count (Grade 1B); that VKA therapy be started only with low maintenance doses (maximum, 5 mg of warfarin or 6 mg of phenprocoumon) over higher initial doses (Grade 1B); and that the nonheparin anticoagulant (eg, lepirudin, argatroban, danaparoid) be continued until the platelet count has reached a stable plateau, the international normalized ratio (INR) has reached the intended target range, and after a minimum overlap of at least 5 days between nonheparin anticoagulation and VKA therapy rather than a shorter overlap (Grade 1B). For patients receiving VKAs at the time of diagnosis of HIT, we recommend use of vitamin K (10 mg po or 5 to 10 mg IV) [Grade 1C].Chest 06/2008; 133(6 Suppl):340S-380S. · 5.85 Impact Factor